Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Riverton, WY

June 19, 2005Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 19, 2005, 9:02 PM MDT for Johnson County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2005, 9:02 PM MDT (03:02 UTC)
Expired
Jun 19, 2005, 9:32 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.0 hours before the alert went out and 465 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2919 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:03 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 19, 7:03 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
703 PM MDT SUN JUN 19 2005

.UPDATE...
THE CAP CONTINUES TO ERODE ACROSS JOHNSON COUNTY THIS EVENING...AS
LAPS SBCAPES SOAR TO NEAR 2000 J/KG. AN EXCELLENT SHEAR PROFILE
IS TAKING SHAPE WITH NORTHEAST UPSLOPE AT THE SURFACE BEHIND THE
FRONT. IN ADDITION...STRONG SOUTHWEST WINDS ALOFT COUPLED WITH RIGHT
ENTRANCE JET SUPPORT WILL AID IN CONVECTIVE INITIATION. HAVE UPDATED
GOING FORECAST TO REFLECT SEVERE THUNDERSTORM WATCH 500 EFFECTIVE
UNTIL 2 AM MDT FOR JOHNSON COUNTY.

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CONVECTION HAS BEGUN IN THE NRN MTS AS EXPECTED WITH ONLY A FEW CU
ELSEWHERE AT MID AFTNOON. STILL HAVE A SLIGHT RISK IN FAR N JOHNSON
COUNTY FOR THE EVE HRS. WILL HAVE TO SEE WHEN THE CAP GETS BROKEN.
SFC BOUNDARY IS MIGRATING N AGAIN THIS PM A LITTLE SLOWER THAN YSTRDY
DUE TO DEEPER AIRMASS TO ERODE. WILL EXPECT THE SSW WIND TO RETURN
LATER THIS PM INTO EVE HRS BEFORE DECOUPLING OCCURS AGAIN. HAVE KEPT
THE LOW CHANCE POPS IN THE N THRU 09Z AS UPPER SUPPORT PROGD OUT OF
THE AREA BY 12Z MON. WX PATTERN FOR MON-WED FEATURES A WESTWARD MOVMT
OF THE UPPER HIGH. ETA IS NEAR THE 4 CORNERS BY 12Z TUE WHILE GFS IS
IN E COLORADO. ETA/GFS THEN PARK THE UPPER HIGH OVER E COLORADO THRU
00Z THU. ECMWF 12Z RUN IS ALSO SIMILAR TO ETA/GFS MON-WED. MON
APPEARS TO BE DRY WITH A FEW TS OVER THE NRN BIG HORN MTS LATE IN THE
DAY INTO MON EVE. THAT AREA HAS BEST CAPES/SFC CONVERGENCE/DECENT
INSTABILITY/ETC FOR ACTIVITY. LEFT FORECAST AS IS THERE. MID/HI LVL
MOISTURE PLUME EVIDENT ON SATL PICS WILL HEAD N AROUND THE WRN SIDE
OF UPPER HIGH BRINGING INCREASING CU DEVELOPMENT TUE AND WED. THIS
WILL LEAD TO HIGH BASED TS FORMATION BOTH DAYS WITH BETTER COVERAGE
WED AS MORE MOISTURE IS IN OUR PROFILE. FORECAST GRIDS HAVE GOOD
PLACEMENT AND MADE ONLY MINOR CHANGES TUE/WED. AS FOR TEMPS THE HEAT
IS ON AS 700MB TEMPS RESIDE AROUND 15C THRU WED. CLOUD COVER MAY HELP
COOL THINGS A TAD WED. SFC WND SHOULD BE LIGHTER MON/TUE AS GRADIENT
NOT A TIGHT AND MID LVL WINDS NOT AS STRONG. A LEE TROF IS PROGD FOR
WED WHICH WOULD BRING THE BREEZES BACK TO FAVORED AREAS. THIS
THINKING IS REFLECTED IN GRIDS AND DID NOT VARY FORECAST MUCH.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
LARGE-SCALE PATTERN REMAINS RELATIVELY UNCHANGED THROUGH THE
EXTENDED WITH PACIFIC RIDGE CENTERED AROUND 150W...TROUGH OFF WEST
COAST AND DOWNSTREAM RIDGE OVER CENTRAL PLAINS.  A PIECE OF TROUGH
OFF WEST COAST MOVES NE INTO ALBERTA/SASKATCHEWAN THURSDAY...TURNING
UPPER LEVEL FLOW MORE WSW AND DRYING AIRMASS OUT. THIS MOISTURE WILL
LIKELY RESULT IN MAINLY A FEW HIGH BASED THUNDERSTORMS ACROSS THE
WEST AND NORTH WEDNESDAY NT WITH INVERTED-V TYPE SOUNDING PROFILES.
AFTER SURFACE FRONT MOVES ACROSS NORTH AND CENTRAL WYOMING THURSDAY
NIGHT...BEST MOISTURE AND INSTABILITY (THETA-E AND HIGHER DEWPOINTS)
PROGGED EAST OF BIG HORNS AND LARAMIE RANGE AND ACROSS FAR NORTHERN
WYOMING WITH DRIER SOUTHWEST FLOW OVER SOUTHERN AND CENTRAL WYOMING.
TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH ONLY A
SLIGHT COOL DOWN PROGGED FOR FRIDAY BEHIND FRONTAL PASSAGE THURSDAY
NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
.WY...SEVERE THUNDERSTORM WATCH FOR JOHNSON COUNTY UNTIL 08Z.

&&

SHORT TERM...AR/CAH
LONG TERM....AEM
Hazardous weather outlook, Jun 19, 7:07 PM MDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
707 PM MDT SUN JUN 19 2005

WYZ001>020-022>030-201101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
707 PM MDT SUN JUN 19 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM MDT FOR JOHNSON
COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS...WILL CONTINUE TO BE POSSIBLE ACROSS
NORTHEAST WYOMING THIS EVENING.  A FEW OF THE STORMS MAY BECOME
SEVERE EAST OF THE BIGHORN MOUNTAINS CONTAINING...FREQUENT CLOUD TO
GROUND LIGHTNING...HAIL...AND STRONG WINDS. ALSO...WARMER THAN
AVERAGE TEMPERATURES HAVE INCREASED HIGH ELEVATION SNOWMELT...CAUSING
SOME RIVERS AND CREEKS TO RUN HIGH. PEOPLE SHOULD EXERCISE CAUTION
NEAR RIVERS AND STREAMS THAT ARE FLOWING FAST...OR THAT ARE FLOWING
AT HIGHER THAN NORMAL LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTH AND WEST WYOMING WEDNESDAY AND THURSDAY WITH THIS ACTIVITY
SHIFTING TO THE NORTH AND EAST FRIDAY AND SATURDAY. THE MAIN
HAZARDS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND
STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN JOHNSON COUNTY THIS EVENING.

TRIW

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.